MAUDE Adverse Event Report: TERUMO BCT TRIMA ACCEL; TRIMA ACCEL LRS PLATELET + SAMPLER, PLASMA, AUTO RBC

TERUMO BCT TRIMA ACCEL; TRIMA ACCEL LRS PLATELET + SAMPLER, PLASMA, AUTO RBC
Model Number 80360
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Patient Involvement (2645)
Date of Event 07/20/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
The customer reported that after a red blood cell (rbc)/platelet/plasma collection, hemolysis was observed in the rbc collection bag in the lab.No clots were reported during the run.Hemolysis testing was not performed.During the collection, as-3 solution was attached.The procedure was performed without a rbc filter bracket in place.No medical intervention was necessary for this event.Full patient identifier: (b)(6).Terumo bct is awaiting return of the disposable set.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in a.1, b.5, h.6 and h.10 and corrected information in h.6 patient code, a.3 (intentionally left blank) and a.4 (intentionally left blank).Investigation: the rbc unit, as well as the sample segments of the rbc line, were returned for evaluation.Pink tinged plasma was noted in several segments of the line.The rbc unit was hung for 48+ hours and dark red plasma had separated out into the top 1/3 of the bag following rbc sedimentation.Per the terumo bct field performance engineer who reviewed this case, if the filter was clogging because of an inaccurate hematocrit entry, ss disease, or even an occlusion; the system may not detect it if the filter is not loaded into the rbc filter bracket and will continue pushing rbcs through the filter.Without the bracket, the filter can expand a bit.If a procedure is run without the bracket and, if pressure builds up in the filter because of a blockage for whatever reason, pressure will build up and the plastic sides of the filter will ¿bulge¿ so that the cells can go around the filter to relieve the pressure.The pressure is released so the trima never alarms to indicate there is an issue.The cells in the middle of the filter could potentially be under enough pressure to hemolyze, while the cells on the outer edges would be able to curve around the filter medium and, therefore, not be leukoreduced.Correction: terumo bct customer support offered retraining; the customer declined.Root cause : based on the customer's description and absence of alarms during the procedure, the root cause was due to a failure to install the rbc filter into the filter bracket, combined with an obstruction within the set leading to an over pressurized filter.
 
Event or Problem Description
The donor id, weight and gender were provided by the customer.Therefore, patient id is none and the eight and gender provided in a.3 and a.4 in the initial submission are not related to this event.The rbc product was sent back with the disposable set and not transfused.Therefore, there was not a transfusion recipient or patient involved at the time of this incident, therefore, no patient information is reasonably known at the time of the event.Per the customer, this was an uneventful collection with no alarms and no clotting was observed.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A used rbc bag containing rbcs was returned for investigation.Investigation is in process.A follow up report will be provided.

Brand Name
TRIMA ACCEL
Common Device Name
TRIMA ACCEL LRS PLATELET + SAMPLER, PLASMA, AUTO RBC
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
MDR Report Key10540836
Report Number1722028-2020-00448
Device Sequence Number19573963
Product Code GKT
UDI-Device Identifier05020583803602
UDI-Public05020583803602
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
BK190332
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/16/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2022
Device Model Number80360
Device Catalogue Number80360
Device Lot Number2006102130
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2020
Was the Report Sent to FDA? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/25/2020
Supplement Date Received by Manufacturer09/18/2020
10/27/2020
Initial Report FDA Received Date09/16/2020
Supplement Report FDA Received Date10/08/2020
10/30/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight75